It's completely normal to reach for a packet of aspirin when you feel a headache coming on, or perhaps if you've had one too many the night before. They're brilliant at soothing aches and pains - so what's the problem?
But according to major research from Oxford University, your daily aspirin habit could be causing you far more harm than good.
The pill is often taken by elderly patients in order to cut the risk of heart disease - such as strokes and heart attacks. This is because aspirin works as a blood-thinner. But the study of 3,166 patients has found that people over the age of 75 who take aspirin are actually ten times more likely than younger patients to suffer from fatal bleeds.
In total, it's thought that taking the pill on a daily basis has been responsible for around 3,000 deaths a year, and around 20,000 dangerous bleeds in order people.
As such, researchers have warned that those who have already suffered a stroke or heart attack, and are taking the tablet in order to improve their health should be taking another pill, in order to reduce their risk of bleeding.
They also advised that those who don't necessarily need the pills but take them as a health precaution anyway should consider slowly weaning themselves off of them.
Aspirin has long been known to carry a risk of bleeding, but the study suggests that the risk is now far greater than previously thought.
Professor Peter Rothwell, the lead author on the study, said, "We know clearly from trials and other research that aspirin is effective at preventing recurrent heart attacks and strokes. Twenty per cent of potential recurrent heart attacks and strokes are prevented by aspirin.
"Nevertheless, there are also about 3,000 excess bleeding deaths attributable to blood-thinners like aspirin across all age-groups."
The risk is thought to be greater the older you get. The study showed that for patients under 65 the annual rate for disabling or fatal bleeds was 0.5%. But by the time you reach 85% or over, the risk you rise to 2.5%.
However, doctors do warn that you shouldn't come off aspirin quickly - or consult your doctor if you are considering doing so.